Quick Study: Vaccinations
Special to The Washington Post
Fever reducer may dampen effectiveness of shots.
THE QUESTION: Acetaminophen is often given to infants who have just been vaccinated to keep them from developing a fever. Might this affect the vaccine?
THIS STUDY: Involved 459 healthy infants who were getting normal childhood vaccinations or booster shots against pneumococcal disease, Haemophilius influenza type B (Hib), diphtheria, tetanus, polio, whooping cough and rotavirus. They were randomly assigned to be given acetaminophen every six to eight hours for 24 hours after their shot or no acetaminophen. Within four days, about 42 percent of the infants given acetaminophen after their first vaccination developed a fever of 100.4 degrees or higher, compared with 66 percent of similar babies not given acetaminophen. After booster shots, the fever rate was 36 percent with the drug, 58 percent without it. However, blood tests revealed what doctors call a “weakened immune response” in infants given acetaminophen, meaning they had fewer antibodies against the diseases, lowering the protection that vaccination provides.
WHO MAY BE AFFECTED? Infants due for vaccinations. Mild fever often follows vaccination as the body responds to what it perceives as an invasion. Doctors and parents worried about higher-grade fever and febrile convulsions (a seizure triggered by fever) often give such medicines to prevent fever.
CAVEATS: The study tested only the effects of acetaminophen. The effects of ibuprofen, which also can reduce fever, were not tested. The study was funded by GlaxoSmithKline, which makes the vaccines used in the study.
FIND THIS STUDY: Oct. 17 issue of the Lancet.
The research described in Quick Study comes from credible, peer-reviewed journals. Nonetheless, conclusive evidence about a treatment’s effectiveness is rarely found in a single study. Anyone considering changing or beginning treatment of any kind should consult with a physician.